Yellow powder containing potent synthetic opioid (isotonitazene) circulating on the NSW Central Coast
Warning: isotonitazene has been associated with serious harms in NSW. It is possibly related to recent deaths which remain under investigation.
Know the risks
- Drug samples in NSW have been found to contain isotonitazene, a potent opioid of the nitazene class.
- Nitazenes can be as strong as, or stronger than fentanyl and cause slow breathing or death.
- Naloxone can temporarily reverse an overdose from opioids, such as nitazenes.
- You are at increased risk of overdose if you:
- use drugs when you are alone
- use drugs again after a break
- mix different drugs. Alcohol, benzos and opioids are very dangerous to combine.
- Fentanyl test strips are unable to detect these nitazene opioids.
Effects to look out for
Opioid overdose symptoms include any of: pin-point pupils, drowsiness, loss of consciousness, slow breathing/snoring or skin turning blue or grey.
If you see the warning signs of overdose:
- Seek help immediately from your nearest emergency department or call Triple Zero (000).
- You won’t get into trouble for seeking help.
- If someone is not breathing, start CPR if you know how.
- Use naloxone if you have it. Call ‘000’ even if naloxone has been given.
Support and advice
For free and confidential advice:
- Call Alcohol and Drug Information Service (ADIS) on 1800 250 015 at any time 24/7. Start a Web Chat with an ADIS counsellor Mon-Fri, 8.30am-5pm.
- Call NUAA on 1800 644 413 (Mon-Fri 9am-5pm) to speak to a peer or visit NUAA for a range of resources.
- Call the NSW Poisons Information Centre on 13 11 26 for information on adverse effects from drugs.
- Visit Your Room for fact sheets and other resources.
Take Home Naloxone Program
- Naloxone is an easy to use, life-saving medicine that can temporarily reverse an opioid overdose. People at risk of experiencing an opioid overdose or who may witness an overdose can get naloxone for free without a prescription from some NSW community pharmacies, NSW Health needle and syringe programs, opioid treatment services and NUAA.
- Visit Your Room for participating sites and more information on take-home naloxone.
- NUAA can mail you naloxone for free in a discreet package. Order via their online shop or call (02) 8354 7343.
Reproduced by permission, NSW Health © 2023.